Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

July 9, 2021McIntosh County, Georgia

NWS Charleston, SC issued this special weather statement at Jul 9, 2021, 2:53 PM EDT for McIntosh County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 2:53 PM EDT (18:53 UTC)
Expired
Jul 9, 2021, 3:30 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 122 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1904 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS82 KCHS 091853
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
253 PM EDT Fri Jul 9 2021

GAZ138>141-091930-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal McIntosh-
253 PM EDT Fri Jul 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES...

At 252 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near South Newport, or 10 miles east of Tibet,
moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of this storm include...
Jones, Harris Neck, Eulonia, Valona, South Newport, Meridian,
Townsend and Crescent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3153 8157 3167 8149 3167 8146 3164 8143
      3165 8142 3165 8138 3166 8137 3162 8110
      3140 8122 3137 8122 3135 8124 3131 8122
TIME...MOT...LOC 1852Z 289DEG 23KT 3159 8143 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:01 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 9, 2:01 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
201 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A weak trough of low pressure will linger inland into the
weekend, before high pressure builds over the area for next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
CAMS continue to show a line of showers/thunderstorms
developing to our northwest and moving into our area this
evening. SPC Mesoscale Analysis has MLCAPEs increasing to
2,500-3,000 J/kg this afternoon with DCAPEs exceeding 1,000
J/kg. However, there's very little, if any shear. Regardless,
SPC has our SC counties under a Marginal Risk for this
afternoon/evening, which makes sense. If the aforementioned
convection rides a coldpool into our area, then it can tap into
these conditions and generate a borderline severe wind gust.
We'll continue to adjust the POP/Wx grids based on the latest
CAMs and radar trends to our northwest.

Aloft, the forecast area will sit just on the southern
periphery of low amplitude troughing. At the surface, the only
feature of note is an inland lee trough. Overall, the
expectation is for much of the day to be pretty quiet and
largely devoid of convection. With the trough situated inland,
the primary initiating mechanism will be positioned to the west
and low level west-southwest flow will keep the sea breeze
pinned closer to the coast. Instead, it looks like we will have
to wait until the late afternoon and into the evening for
upstream convection to develop and advect in. We've tried to
depict this scenario in rain chances, keeping most of the day
with minimal values. With the low level flow having more of a
westerly component, temperatures should be several degrees
warmer than Thursday. The forecast features low 90s just about
everywhere.

Tonight: Rain chances will be driven by the presence of
convection developing across the Midlands and advecting in
through the evening. Chances peak in the 40-50 percent range for
a few hours, primarily across the South Carolina zones. The
overall severe threat is low, but it wouldn't be surprising to
see a couple of stronger storms depending on how organization
goes along any outflow boundaries these thunderstorms put out.
convection could linger into the early morning hours and then
steadily dissipate through the remainder of the overnight.
Expect typical summertime lows in the low to mid 70s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Weak troughing will persist inland into the weekend, before
Atlantic high pressure extends across the area early next week.
It will be fairly unsettled as a moist airmass remains in place
and interacts with weak upper energy. Shower and thunderstorm
coverage will be highest during the daytime hours, but some
activity could linger into the overnight. It will be warm and
humid with highs peaking near or slightly below normal in the
upper 80s to around 90. Lows will average in the low 70s, except
near the beaches where temps will be a few degrees higher.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Upper ridging will dominate over the Southeast through much of
the period. At the surface, high pressure will prevail. Fairly
typical summertime convective pattern is expected with showers
and thunderstorms largely diurnally driven. Rain chances
generally peak around 30-40% each afternoon. Temperatures are
expected to be within a few degrees of normal.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
18Z TAFs: VFR should prevail. Hi-res models indicate convection
developing inland late this afternoon and moving towards the
coast through this evening. We maintained VC wording for all of
the TAF sites from 22/23Z until 02Z. There are slightly higher
probabilities for CHS and JZI, so we now have a mention of TS.
All of the convection is expected to dissipate late this
evening, with dry conditions overnight into Saturday.

Extended Aviation Outlook: Brief flight restrictions are
possible in showers/thunderstorms mainly during the daytime
hours.

&&

.MARINE...
Update: Increased the winds slightly this afternoon and evening
to reflect the latest observations and model data. There are
gusts to 25 kt across the extreme northeastern portion of the
Charleston waters this afternoon/evening. But since it
encompasses about 15% of the zone for 2-3 hours, we opted to
hold off on a Small Craft Advisory.

Rest of Today through tonight: A surface trough will prevail
inland which will help driver persistent southwest flow across
the local waters. Speeds are expected to increase through the
day, reaching 15-20 knots across much of the local waters. Winds
should peak in the evening and then gradually come back down
into the 10-15 knot range everywhere late. Seas should average
2-4 feet today, tick up to as high as 5 feet this evening, then
come back down to be 2-4 feet overnight.

Saturday through Wednesday: South to southwest flow will
persist through the middle of next week. No marine concerns are
expected with speeds largely in the 10-15 knot range. Seas will
average 2-4 feet, highest beyond 20 nm.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...ETM
MARINE...ETM
Hazardous weather outlook, Jul 9, 3:19 AM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
319 AM EDT Fri Jul 9 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-100730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
319 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 9, 2:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
253 PM EDT Fri Jul 9 2021

GAZ138>141-091930-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal McIntosh-
253 PM EDT Fri Jul 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES...

At 252 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near South Newport, or 10 miles east of Tibet,
moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Jones, Harris Neck, Eulonia, Valona, South Newport, Meridian,
Townsend and Crescent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3153 8157 3167 8149 3167 8146 3164 8143
      3165 8142 3165 8138 3166 8137 3162 8110
      3140 8122 3137 8122 3135 8124 3131 8122
TIME...MOT...LOC 1852Z 289DEG 23KT 3159 8143

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:46 PM EDTSpecial Weather StatementCHSAllendale, Hampton29 min
Jul 9, 6:03 PM EDTSpecial Weather StatementCHSBerkeley, Dorchester27 min
Jul 9, 6:18 PM EDTSpecial Weather StatementCHSHampton27 min
Jul 9, 7:01 PM EDTSpecial Weather StatementCHSHampton29 min
Jul 9, 7:28 PM EDTSpecial Weather StatementCHSColleton32 min
Jul 9, 7:36 PM EDTSpecial Marine WarningCHS84 min
Jul 9, 7:38 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton50 min
Jul 9, 2:57 PM EDTSpecial Weather StatementCHSEvans33 min
Jul 9, 3:32 PM EDTSpecial Weather StatementCHSMcIntosh13 min
Jul 9, 6:00 PM EDTSpecial Weather StatementCHSBulloch, Candler, Jenkins, Screven30 min
Jul 9, 6:34 PM EDTSpecial Weather StatementCHSScreven26 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.